Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 270, NWS Wichita, KS

October 9, 2017Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 9, 2017, 4:42 PM CDT for Greenwood County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2017, 4:42 PM CDT (21:42 UTC)
Expired
Oct 9, 2017, 5:15 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 2:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS53 KICT 092142
SVRICT
KSC073-092215-
/O.NEW.KICT.SV.W.0270.171009T2142Z-171009T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
442 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 515 PM CDT

* At 441 PM CDT, a severe thunderstorm was located 9 miles northwest
  of Hamilton, or 9 miles southwest of Madison, moving northeast at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Madison and Thrall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9607 3797 9635 3805 9639 3809 9638
      3809 9636 3814 9636 3817 9634 3817 9604
TIME...MOT...LOC 2141Z 231DEG 22KT 3807 9629 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
2 follow-up statements
054 
WWUS53 KICT 092156
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
456 PM CDT MON OCT 9 2017

KSC073-092215-
/O.CON.KICT.SV.W.0270.000000T0000Z-171009T2215Z/
Greenwood KS-
456 PM CDT MON OCT 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN GREENWOOD COUNTY...

At 455 PM CDT, a severe thunderstorm was located near Madison, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9607 3801 9618 3817 9634 3817 9604
TIME...MOT...LOC 2155Z 237DEG 22KT 3811 9619 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL
241 
WWUS53 KICT 092205
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
505 PM CDT MON OCT 9 2017

KSC073-092215-
/O.EXP.KICT.SV.W.0270.000000T0000Z-171009T2215Z/
Greenwood KS-
505 PM CDT MON OCT 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENWOOD COUNTY
WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3803 9607 3801 9618 3817 9634 3817 9604
TIME...MOT...LOC 2205Z 231DEG 22KT 3815 9613 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:23 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 9, 3:23 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
323 PM CDT Mon Oct 9 2017

.SHORT TERM...(This evening through Wednesday night)
Issued at 316 PM CDT Mon Oct 9 2017

Interesting late afternoon and early evening severe setup, as
surface low over central OK makes slow progress straight east across
nrn OK for the afternoon hours. The main surface synoptic cold front
attached to the low, currently over the eastern half of the Wichita
Metro area, basically along the KS Turnpike. Low level moisture
continues to increase just ahead and to the northeast of the low for
areas east of the KS turnpike and south of Highway 54. MLCAPE values
along the KS/OK border have climbed into the 1000-1500 J/KG range,
with surface dewpoints climbing into the mid 60s. Highest
instability is along the KS/OK border.  As the late afternoon
continues the vigorous shortwave currently over Central Co will move
out into the high plains, with bulk shear increasing across the
plains to 60-65 kts across most of south central KS and southeast
KS. Placement of the warm front and northward progression of the low
level moisture will be critical to placement of severe potential for
the late afternoon and early evening hours.  The combination of the
instability and shear suggests severe producing supercells are
possible for areas east of the KS turnpike into the evening hours.
The main concern will mainly be very large hail and damaging winds,
as 0-1km CAPE in only around 200 j/kg.  But directional shear and
curving hodographs suggests that a tornado or two cannot be ruled
out at least through sunset, primarily along the KS/OK border.

Could also see a few elevated severe storms to the north of
the cold front across portions of central KS given the increasing
steep lapse rates and bulk shear into the evening hours.

Gusty post frontal winds will also increase across much of south
central KS for the evening hours, with some gusts to 45 mph
possible, so will go with a wind advisory this evening for much
central and south central KS as the front pushes SE.

The strong cold front will make its way across most of the
forecast area overnight, with lingering showers expected across
most of central KS into Tue morning as the main cold core
shortwave pushes across central KS by Tue morning. As the front
pushes south, expect to see well below normal temperatures
(ie...chilly temps) push south across the region with high temps
on Tue only in the low 50s.

Cooler than normal temps will be the main story for Tue-Wed as the
cool Canadian surface ridge of high pressure makes its way across
the area.  As the ridge moves over. expect ideal radiational cooling
conditions with light winds and clear skies possibly leading to
areas of frost over portions of central KS by Wed morning as low
temps fall into the middle 30s.

Ketcham

.LONG TERM...(Thursday through Monday)
Issued at 316 PM CDT Mon Oct 9 2017

The chilly temps will be short lived, as warmer temperatures will
quickly return to the region for Thursday-Saturday as southerly
winds push warmer air northward across the central plains.  Medium
range models suggest another shortwave will move across the northern
plains late Fri or Sat with chances of shower and storm chances
returning to the region.  Still some timing differences on when the
shortwave will move across, but both the GFS and ECMWF show another
strong front pushing southeast across the area for late Fri night or
early Sat.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1241 PM CDT Mon Oct 9 2017

A strong cold front will continue to slice southeast across the
region this afternoon and tonight. Behind the front, strong north
winds and MVFR ceiling are expected. Ahead of the front, scattered
thunderstorms will prevail over southeast Kansas after 3 pm, some
of which may be severe. Scattered to numerous showers and
thunderstorms will expand across much of the area this evening and
overnight, as a strong upper disturbance approaches from the west.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    43  53  38  67 /  70  40   0   0
Hutchinson      41  52  36  67 /  70  40   0   0
Newton          41  50  36  65 /  80  50   0   0
ElDorado        43  51  37  66 /  80  50   0   0
Winfield-KWLD   45  54  38  66 /  60  40   0   0
Russell         38  53  36  67 /  70  30   0   0
Great Bend      38  54  36  67 /  70  30   0   0
Salina          41  51  36  66 /  80  50   0   0
McPherson       40  51  35  66 /  80  50   0   0
Coffeyville     51  54  40  66 /  80  40   0   0
Chanute         49  52  40  65 /  90  50   0   0
Iola            49  52  40  65 /  80  50   0   0
Parsons-KPPF    51  53  40  66 /  80  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Tuesday for KSZ049-051-052-067-068-
082-083-091-092.

Wind Advisory until 7 PM CDT this evening for KSZ032-033-047-048.

Wind Advisory until 1 AM CDT Tuesday for KSZ050.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK
Hazardous weather outlook, Oct 9, 4:09 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Mon Oct 9 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Mon Oct 9 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will be possible late this afternoon and early this evening,
mainly for locations east of the Kansas Turnpike. Storms will move
northeast across southeast Kansas. Golf ball or larger size hail,
damaging winds up to 65 mph, and a tornado or two are possible.

The Cow Creek, near Hutchinson, will remain just below flood stage
for tonight.

Strong northerly winds of 25 to 35 mph with higher gusts will
affect portions of central and south central Kansas early this
evening, see latest wind advisory for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Cow Creek, near is expected to experience minor flooding
Tuesday into Wednesday. Please check the latest flood statement for
details.

Patchy frost is possible in central Kansas early Wednesday morning.

Chances for thunderstorms will exist from Friday night through
Saturday across southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for areas east of the Kansas
Turnpike until 9pm.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Ketcham

In the hours before

Special weather statement, Oct 9, 3:20 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
320 PM CDT MON OCT 9 2017

KSZ053-092045-
Chase KS-
320 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chase County in east central Kansas...

* Until 345 PM CDT

* At 317 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles northeast of Burns, or 14
  miles southeast of Florence...moving northeast at 20 mph. Another
  strong storm was located 7 miles south of Elmdale.

wind gusts up to 50 mph will be possible with this storm and pea
size hail.

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Matfield Green, Wonsevu,
  Tallgrass Prairie and Tallgrass Prairie Preserve.

LAT...LON 3828 9635 3823 9636 3808 9657 3809 9684
      3846 9658
TIME...MOT...LOC 2019Z 224DEG 16KT 3813 9670

DARMOFAL
Special weather statement, Oct 9, 3:32 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
332 PM CDT MON OCT 9 2017

KSZ096-092100-
Neosho KS-
332 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Neosho County in southeastern Kansas...

* Until 400 PM CDT

* At 329 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 5 miles northwest of Erie...moving
  northeast at 20 mph.

wind gusts up to 50 mph will be possible with this storm along with
pea size hail.

* Locations impacted include...
  Stark and areas between Erie and Stark.

LAT...LON 3751 9536 3773 9542 3773 9509 3755 9509
TIME...MOT...LOC 2031Z 240DEG 19KT 3760 9532

DARMOFAL
Special weather statement, Oct 9, 3:40 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
340 PM CDT MON OCT 9 2017

KSZ070-071-092115-
Greenwood KS-Woodson KS-
340 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Greenwood County in southeastern Kansas...
  Northwestern Woodson County in southeastern Kansas...

* Until 415 PM CDT

* At 338 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles north of Toronto, or 12
  miles west of Yates Center...moving northeast at 25 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Yates Center and Virgil.

LAT...LON 3788 9567 3783 9603 3803 9607 3804 9586
      3804 9570
TIME...MOT...LOC 2040Z 232DEG 22KT 3794 9595

DARMOFAL
Special weather statement, Oct 9, 4:13 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
413 PM CDT MON OCT 9 2017

KSZ071-072-095-096-092145-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
413 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Wilson County in southeastern Kansas...
  Woodson County in southeastern Kansas...
  Northwestern Neosho County in southeastern Kansas...
  Southwestern Allen County in southeastern Kansas...

* Until 445 PM CDT

* At 412 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Gridley to 5 miles east of Neodesha...and moving northeast at 30
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Chanute, Yates Center, Thayer, Altoona, Buffalo, Neosho Falls,
  Benedict, Earlton, Petrolia, Rose, Piqua and Chanute Airport.

LAT...LON 3738 9557 3739 9564 3804 9596 3804 9557
      3750 9537
TIME...MOT...LOC 2112Z 219DEG 29KT 3806 9591 3741 9557

DARMOFAL
Special weather statement, Oct 9, 4:17 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
417 PM CDT MON OCT 9 2017

KSZ070-092130-
Greenwood KS-
417 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Greenwood County in southeastern Kansas...

* Until 430 PM CDT

* At 415 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 15 miles northwest of Eureka...
  moving northeast at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* This storm will remain over mainly rural areas of northwestern
  Greenwood County.

LAT...LON 3791 9648 3806 9652 3808 9652 3809 9636
      3817 9635 3817 9615
TIME...MOT...LOC 2117Z 224DEG 24KT 3800 9645

DARMOFAL
Special weather statement, Oct 9, 4:34 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
434 PM CDT MON OCT 9 2017

KSZ070-092200-
Greenwood KS-
434 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Greenwood County in southeastern Kansas...

* Until 500 PM CDT

* At 433 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 12 miles west of Madison...moving
  northeast at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Madison and Thrall.

LAT...LON 3797 9630 3804 9645 3809 9642 3809 9636
      3817 9635 3817 9610
TIME...MOT...LOC 2133Z 224DEG 21KT 3808 9636

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:21 AM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more20 hr
Oct 9, 2:08 PM CDTSpecial Weather StatementICTWilson37 min
Oct 9, 2:39 PM CDTSpecial Weather StatementICTNeosho21 min
Oct 9, 2:51 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson39 min
Oct 9, 3:20 PM CDTSpecial Weather StatementICTChase25 min
Oct 9, 3:32 PM CDTSpecial Weather StatementICTNeosho28 min
Oct 9, 3:40 PM CDTSpecial Weather StatementICTWoodson35 min
Oct 9, 3:49 PM CDTSevere Thunderstorm WarningICTChase41 min
Oct 9, 4:13 PM CDTSpecial Weather StatementICTWoodson32 min
Oct 9, 4:17 PM CDTSpecial Weather StatementICTGreenwood13 min
Oct 9, 4:34 PM CDTSpecial Weather StatementICTGreenwood26 min
Oct 9, 4:45 PM CDTSpecial Weather StatementICTAllen, Labette, Neosho30 min
Oct 9, 6:20 PM CDTSpecial Weather StatementICTMontgomery25 min
Oct 9, 6:52 PM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho, Wilson23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.